Scientific article

Accurate long-term integration of dynamical systems

Published inApplied numerical mathematics, vol. 18, no. 1-3, p. 95-105
Publication date1995

Symplectic or symmetric integration methods do not only preserve geometrical structures of the flow of the differential equation, but they have also favourable properties concerning their global error when the integration is performed over a very long time. The subject of this paper is to provide new insight into this phenomenon. For problems with periodic solution and for integrable systems we prove that the error growth is only linear for symplectic and symmetric methods, compared to a quadratic error growth in the general case. Furthermore, for symmetric collocation methods we explain a variable-stepsize implementation which does not destroy the abovementioned properties.

  • Symmetric Runge-Kutta methods
  • Symplectic methods
  • Long-term integration
  • Hamiltonian problems
  • Reversible systems
Citation (ISO format)
CALVO, MariPaz, HAIRER, Ernst. Accurate long-term integration of dynamical systems. In: Applied numerical mathematics, 1995, vol. 18, n° 1-3, p. 95–105. doi: 10.1016/0168-9274(95)00046-W
Main files (1)
Article (Published version)
ISSN of the journal0168-9274

Technical informations

Creation11/12/2010 3:15:00 PM
First validation11/12/2010 3:15:00 PM
Update time03/14/2023 4:08:55 PM
Status update03/14/2023 4:08:55 PM
Last indexation01/15/2024 9:49:48 PM
All rights reserved by Archive ouverte UNIGE and the University of GenevaunigeBlack